Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at May 12, 2023, 5:26 PM MDT for Custer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2023, 5:26 PM MDT (23:26 UTC)
- Expired
- May 12, 2023, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Custer County, CO
The radar
The Pueblo radar (KPUX), 105 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
997
WGUS55 KPUB 122326
FFWPUB
COC027-130230-
/O.NEW.KPUB.FF.W.0003.230512T2326Z-230513T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
526 PM MDT Fri May 12 2023
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
East Central Custer County in southeastern Colorado...
* Until 830 PM MDT.
* At 526 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Western Junkins Burn Scar and Rosita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3810 10536 3815 10523 3809 10519 3804 10532
FLASH FLOOD...RADAR INDICATED
$$
Rodriguez2 follow-up statements
898
WGUS75 KPUB 130038
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
638 PM MDT Fri May 12 2023
COC027-130230-
/O.CON.KPUB.FF.W.0003.000000T0000Z-230513T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer CO-
638 PM MDT Fri May 12 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT THIS
EVENING FOR EAST CENTRAL CUSTER COUNTY...
At 638 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Western Junkins Burn Scar and Rosita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3810 10536 3815 10523 3809 10519 3804 10532
FLASH FLOOD...RADAR INDICATED
$$
SR057 WGUS75 KPUB 130225 FFSPUB Flash Flood Statement National Weather Service Pueblo CO 825 PM MDT Fri May 12 2023 COC027-130235- /O.EXP.KPUB.FF.W.0003.000000T0000Z-230513T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Custer CO- 825 PM MDT Fri May 12 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MDT THIS EVENING FOR EAST CENTRAL CUSTER COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3810 10536 3815 10523 3809 10519 3804 10532 $$ Moore
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:21 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 12, 3:21 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 321 PM MDT Fri May 12 2023 .SHORT TERM...(This evening through Saturday) Issued at 247 PM MDT Fri May 12 2023 Key Messages: 1) Isolated to scattered showers and thunderstorms continue into this evening, mainly along the higher terrain and into the I-25 corridor. 2) Cool and cloudy for our Saturday with rain chances moving back in. Currently.. Water vapor imagery depicts a low spinning up over the four corners region this afternoon, with a stronger upper low continuing to push off to our northeast over Nebraska. We are left in northerly flow at the surface on our plains, with moisture being pumped into our mountains under weak southwesterly flow. This set up has sparked some orographically enhanced showers over our higher terrain, mainly through the La Garitas and the Sangre de Cristos. Cumulus clouds are present across the forecast area, hinting at the potential to see some more showers and possibly some weak thunderstorms later this afternoon and into this evening. Dewpoints are still in the mid to upper 40s across our plains. Rest of Tonight.. Forecast skew ts are showing an overall lack of instability for the rest of tonight, especially on our plains. Despite our cool and moist airmass, overall thinking is that most showers and weak convection will die off quickly as it comes off of the terrain. High res models continue to show an enhanced area of better moisture and more widespread rainfall across the middle Arkansas River Valley as we head into this evening. Have gone with likely pops for this area, with isolated to scattered pops elsewhere across the higher terrain. Other than light precip in some areas, expect mild and near normal overnight low temperatures and increasing cloud cover. Tomorrow.. An area of deep moisture and lower pressure begins to make its way north across the Texas and Oklahoma panhandle region tomorrow, bringing increasing cloud cover and chances for rain to most of the area by tomorrow afternoon. Brought down daytime highs a couple of degrees for tomorrow, given weak northeasterly surface flow and abundant cloud cover over the region remaining in place through max heating. Expecting highs to top out in the upper 50s to mid 60s for most of our plains tomorrow, with 60s for mountain valleys and 50s for our higher terrain. Rain chances begin in the late morning timeframe over the Continental Divide, slowly spreading east throughout the afternoon. Some embedded thunder is also possible, though forcing should remain weak enough to keep any threat of severe development at bay. Heavier and more widespread rain chances move in later tomorrow evening. .LONG TERM...(Saturday night through Friday) Issued at 247 PM MDT Fri May 12 2023 Somewhat good agreement between the models through the extended period with minor differences early on with an upcoming upper wave. Later in the extended period, models diverge a bit in upper high strength over the western states, which may impact overall precipitation chances. The main things for the extended period will be cooler temperatures and increased chances for precipitation. Saturday night through Sunday...the upper pattern will feature a retrograding upper low from the Intermountain West into the Pacific Northwest, while a strong shortwave upper vort max lifts north out of New Mexico into southern Colorado. Low level flow at the surface will be easterly upslope, helping to keep low level moisture in place overnight into Sunday morning. The upper wave is forecast to lift north-northwest out of northeast New Mexico, not south central Colorado on Sunday. Model guidance shows the potential for another round of heavy precipitation, mainly from Highway 50, south, and along the southern Sangre de Cristo Range. Model guidance varies, with the GFS weakening the upper wave as it moves overhead, while the ECMWF and NAM wrap heavy precipitation into southern Colorado. The potential exists for 1 to 2 inches along the Eastern Mountains, down to the Raton Mesa. There could be pockets of even heavier precipitation totals. This may lead to further high stream and river flows, and flooding, especially for areas south of Highway 50. Further north is the bigger question. The latest NAM does have the upper wave holding together as it lifts north, with heavy precipitation on Sunday as it does so. Current QPF guidance is around an inch. If flow can remain easterly, and the upper vort max hold together, another round of heavy precipitation is possible. This may lead to continued high flow and flooding concerns. As for snowfall, snow levels look high, mainly above 11 kft. Peaks could see up to a foot of snow. Monday through Wednesday...upper level ridging is forecast to build across the Desert Southwest for early to mid week. Models differ in how strong the upper ridge will be. Several upper disturbances will drop south in north to northwest flow leading to near daily showers and thunderstorms. CAPE values will steadily increase across the Plains, and southeasterly low level flow will keep moisture in place. This may lead to severe weather potential by Tuesday, and especially on Wednesday, when instability is forecast to be highest. We will continue to monitor the severe threat potential, along with any additional flooding risks. Thursday into Friday...the upper ridge will shift westward as an upper trough moves over the Northern Plains. This will send a cold front south across the Plains, and lead to another round of potentially heavy rainfall for areas over the Eastern Mountains, into the I-25 corridor. This will once again lead to continue flooding potential on areas streams and rivers. This precipitation threat will continue into Friday, clearing late in the day. Temperatures will warm from the 60s on Sunday into the 70s and lower 80s across the Plains by mid week. Temperatures look to be slightly cooler on Friday, mainly in the 70s. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 247 PM MDT Fri May 12 2023 VFR conditions are expected for the rest of this afternoon at KCOS and KPUB, and for the next 24 hours at KALS. At KCOS and KPUB..Vicinity showers and weak thunderstorms are possible this evening, especially along the higher terrain west of both stations. Gusty outflow winds will be possible with any showers or thunderstorms that move near the terminals. MVFR ceilings will be possible at both stations through the early hours of Saturday. Northerly winds gusting up to 25kt are likely to persist until around 02Z this evening, before weakening overnight and eventually becoming more northeasterly through tomorrow. At KALS..Mid and upper-level cloud cover is expected to persist through the period, with precipitation chances remaining low. Easterly winds could spill through mountain passes overnight tonight, creating brief gusty and erratic wind flow patterns on station. Showers and thunderstorms will be possible on station tomorrow afternoon, early in the next TAF period. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EHR LONG TERM...MOZLEY AVIATION...EHR
Hazardous weather outlook, May 12, 11:33 AM MDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1133 AM MDT Fri May 12 2023 COZ058>089-093>099-131745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1133 AM MDT Fri May 12 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will develop over the mountains this afternoon, with a few storms spreading across lower elevations and the I-25 corridor from mid-afternoon into early evening. The main threats from storms today will be lightning, along with briefly gusty winds to 45 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday For Saturday, numerous showers and storms will be possible over the mountains, with isolated showers and storms over the plains. From Saturday night into Monday morning, the showers and storms will be widespread over the region, especially over the plains along and south of highway 50, and then south to the New Mexico border. The rain may be locally heavy during this period. From Monday through Thursday, the showers will be relegated to mainly the afternoon and evening time period across the entire region. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. EHR/88
In the hours before
Local storm report, May 12, 2:19 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
219 PM MDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM SNOW 1 WSW WOODLAND PARK 38.99N 105.07W
05/11/2023 M12.0 INCH TELLER CO TRAINED SPOTTER
WITH THE RAIN AND SNOW THAT FELL SINCE
WEDNESDAY, LIQUID EQUIVALENT WAS 4.40
INCHES.
&&Local storm report, May 12, 2:27 PM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
227 PM MDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN PALMER LAKE 39.12N 104.91W
05/12/2023 M6.39 INCH EL PASO CO PUBLIC
THE 6.39 INCHES IS A TWO DAY TOTAL. 2.39
INCHES YESTERDAY AM, AND 4.00 INCHES THIS
MORNING.
&&Special weather statement, May 12, 2:47 PM MDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
247 PM MDT Fri May 12 2023
COZ072-079-087-122115-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
247 PM MDT Fri May 12 2023
...A strong thunderstorm will impact portions of central Huerfano
County through 315 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Spring Burn Scar north of Highway 160, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eastern Spring Burn Scar north of Highway 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3754 10501 3760 10514 3782 10502 3773 10480
TIME...MOT...LOC 2046Z 210DEG 20KT 3764 10504
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RodriguezSpecial weather statement, May 12, 4:31 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
431 PM MDT Fri May 12 2023
COZ078>080-122300-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO-
431 PM MDT Fri May 12 2023
...A strong thunderstorm will impact portions of northwestern
Huerfano and northeastern Custer Counties through 500 PM MDT...
At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Junkins Burn Scar, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Junkins Burn Scar, Silver Cliff and Rosita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3807 10538 3819 10537 3821 10511 3799 10513
TIME...MOT...LOC 2231Z 276DEG 14KT 3811 10528
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RodriguezThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 6:53 PM MDT | Flood Watch | PUB | El Paso | 9 hr |
| May 11, 9:31 PM MDT | Areal Flood Warning | PUB | El Paso | 6 hr |
| May 11, 9:42 PM MDT | Winter Storm Warning | PUB | El Paso, Fremont, Teller | 6 hr |
| May 11, 10:34 PM MDT | River Flood Warning | PUB | Pueblo | 57 hr |
| May 12, 2:47 PM MDT | Special Weather Statement | PUB | Huerfano | 28 min |
| May 12, 4:31 PM MDT | Special Weather Statement | PUB | Custer | 29 min |
| May 12, 4:38 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Huerfano | 37 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.